Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 11, 2020Jones County, Shackelford County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 11, 2020, 5:54 PM CDT for Jones County, Shackelford County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2020, 5:54 PM CDT (22:54 UTC)
Expired
Apr 11, 2020, 7:00 PM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Jones County, TX, Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 59 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:07 PM CDTHAIL 1.75Anson, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 2:02 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

856 
WUUS54 KSJT 112254
SVRSJT
TXC253-417-120000-
/O.NEW.KSJT.SV.W.0039.200411T2254Z-200412T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
554 PM CDT Sat Apr 11 2020

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Central Jones County in west central Texas...
  West central Shackelford County in west central Texas...

* Until 700 PM CDT.

* At 554 PM CDT, a severe thunderstorm was located near Neinda, or 8
  miles west of Anson, moving east at 30 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Anson around 610 PM CDT.
  Avoca around 635 PM CDT.
  Nugent around 640 PM CDT.
  Lueders around 645 PM CDT.

Other locations impacted by this severe thunderstorm include Funston,
The Intersection Of Us-
180 And Ranch Road 126, Big Country Baptist Assembly, Truby and The
Intersection Of Us-180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3266 9954 3263 10009 3278 10015 3279 10014
      3290 9959
TIME...MOT...LOC 2254Z 257DEG 24KT 3274 10003 

HAIL...1.25IN
WIND...<50MPH
 
$$
2 follow-up statements
391 
WWUS54 KSJT 112308
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
608 PM CDT Sat Apr 11 2020

TXC253-417-120000-
/O.CON.KSJT.SV.W.0039.000000T0000Z-200412T0000Z/
Jones TX-Shackelford TX-
608 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL JONES AND WEST CENTRAL SHACKELFORD COUNTIES...

At 607 PM CDT, a severe thunderstorm was located over Anson, moving
east at 30 mph. At 605 PM, golf ball size hail was reported in Anson.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Avoca and Nugent around 625 PM CDT.
  Lueders around 635 PM CDT.

Other locations impacted by this severe thunderstorm include Funston,
Big Country Baptist Assembly, Truby and The Intersection Of Us-
180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3266 9954 3264 10005 3280 10006 3290 9959
TIME...MOT...LOC 2307Z 258DEG 28KT 3276 9988 

HAIL...1.75IN
WIND...60MPH
 
$$
313 
WWUS54 KSJT 112335
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
635 PM CDT Sat Apr 11 2020

TXC253-417-120000-
/O.CON.KSJT.SV.W.0039.000000T0000Z-200412T0000Z/
Jones TX-Shackelford TX-
635 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN JONES AND WEST CENTRAL SHACKELFORD COUNTIES...

At 635 PM CDT, a severe thunderstorm was located near Lueders, or 12
miles east of Anson, moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Lueders around 640 PM CDT.

Other locations impacted by this severe thunderstorm include Big
Country Baptist Assembly and The Intersection Of Us-
180 And Farm Road 600.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3266 9954 3266 9976 3286 9979 3290 9959
TIME...MOT...LOC 2335Z 263DEG 23KT 3277 9967 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:28 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Apr 11, 3:28 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
328 PM CDT Sat Apr 11 2020

.SHORT TERM...
(Tonight)

...Severe Thunderstorms...

Look for thunderstorms this afternoon and tonight, as another
upper disturbance moves over the region. The Storm Prediction
Center has all of West Central Texas in an Enhanced Risk Area,
through sunrise Sunday morning. The main hazards are tornadoes,
very large hail, damaging winds, and deadly lightning.

(Sunday)

...Breezy and Another Cold Front...

As another cold front, this one unusually strong for mid April,
moves closer to West Central Texas, gusty winds, from the west,
will develop Sunday. Then, the cold front may begin to move into
the Big Country, by mid afternoon. Although this front will be a
dry front, it will bring gusty winds from the north, along with
uncharacteristically cold temperatures, for mid April.

.LONG TERM...
(Sunday night through Saturday)

...Much Cooler Temperatures then a Warmup...

Much cooler temperatures will dominate through mid week, before a
warming trend begins. Overnight lows Monday night, likely in the
mid to upper 30s, will be unusually cold, for mid April. Plus, the
wind chill Monday night, may be in the mid to upper 20s. Cooler
than usual temperatures will continue until Wednesday; then, a
warming trend will push temperatures back above usual mid April
temperatures for Friday and Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 56  77  35  54 /  60   0   0   0
San Angelo 	 55  80  38  61 /  50   0   0   0
Junction 	 57  79  40  63 /  80   0   0   0
Brownwood 	 58  77  36  57 /  80   5   0   0
Sweetwater 	 54  77  35  54 /  50   0   0   0
Ozona      	 54  80  40  64 /  50   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 11, 2:48 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
248 PM CDT Sat Apr 11 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-122000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
248 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Expect severe thunderstorms. Hazards include tornadoes, very
large hail, damaging winds, and ever-present deadly lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
We will likely need spotters this afternoon and evening. Please
relay any information about observed weather to the NWS, while
following all local, state, and CDC guidelines.

In the hours before

Local storm report, Apr 11, 4:12 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
412 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 W RULE                33.19N 99.96W
04/11/2020  E1.75 INCH       HASKELL            TX   TRAINED SPOTTER

&&
Local storm report, Apr 11, 4:18 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
418 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 ENE RULE              33.19N 99.88W
04/11/2020  E1.50 INCH       HASKELL            TX   TRAINED SPOTTER

&&
Special weather statement, Apr 11, 5:04 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service San Angelo TX
504 PM CDT Sat Apr 11 2020

TXZ071-072-112245-
Irion TX-Tom Green TX-
504 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST TOM GREEN AND
NORTHEASTERN IRION COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arden, or 11 miles north of Mertzon, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Arden around 510 PM CDT.
  Carlsbad around 530 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

LAT...LON 3135 10092 3147 10097 3169 10070 3146 10053
TIME...MOT...LOC 2203Z 246DEG 31KT 3143 10085

SK
Special weather statement, Apr 11, 5:36 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service San Angelo TX
536 PM CDT Sat Apr 11 2020

TXZ098-099-112315-
Haskell TX-Throckmorton TX-
536 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND
NORTHWESTERN THROCKMORTON COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weinert, or 8 miles northeast of Haskell, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Irby around 550 PM CDT.
  Millers Creek Reservoir around 610 PM CDT.

Other locations impacted by this storm include Us-
183 Near The Throckmorton-Baylor County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 1000 PM CDT for west central
Texas.

LAT...LON 3320 9910 3315 9972 3333 9977 3340 9944
      3340 9914
TIME...MOT...LOC 2235Z 257DEG 24KT 3327 9966

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 8:19 PM CDTSevere Thunderstorm WarningSJTCrockett41 min
Apr 10, 8:55 PM CDTSevere Thunderstorm WarningSJTCrockett65 min
Apr 10, 9:56 PM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher44 min
Apr 10, 10:43 PM CDTSpecial Weather StatementSJTSchleicher47 min
Apr 11, 9:52 AM CDTSpecial Weather StatementSJTThrockmorton38 min
Apr 11, 10:00 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton35 min
Apr 11, 3:30 PM CDTSevere Thunderstorm WarningSJTHaskell60 min
Apr 11, 4:07 PM CDTTornado WarningSJTHaskell38 min
Apr 11, 4:32 PM CDTSevere Thunderstorm WarningSJTFisher, Jones58 min
Apr 11, 4:38 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton52 min
Apr 11, 5:04 PM CDTSpecial Weather StatementSJTTom Green41 min
Apr 11, 5:21 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford54 min
Apr 11, 5:32 PM CDTSevere Thunderstorm WarningSJTTom Green43 min
Apr 11, 5:36 PM CDTSpecial Weather StatementSJTThrockmorton39 min
Apr 11, 6:06 PM CDTSevere Thunderstorm WarningSJTConcho, Runnels, Tom Green39 min
Apr 11, 6:18 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton57 min
Apr 11, 6:29 PM CDTTornado WarningSJTShackelford31 min
Apr 11, 6:45 PM CDTAreal Flood AdvisorySJTTom Green60 min
Apr 11, 6:49 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford56 min
Apr 11, 6:53 PM CDTSpecial Weather StatementSJTTom Green37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.